The U.S. Food and Drug Administration (FDA) has reclassified Narcan® Nasal Spray — known in its generic form as Naloxone — from prescription-only to over-the-counter nonprescription use, which gives more people access to this life-saving medication for an opioid overdose.
“Naloxone reverses an opioid overdose by restoring normal respiration to an overdose victim whose breathing has slowed or stopped,” says Sunil Khushalani, MD, medical director of behavioral health at Atlantic Health System. “It can be given safely to people of all ages, from infants to older adults, and should be administered whenever an opioid overdose is suspected.”
With Narcan Nasal Spray now available on pharmacy shelves and online, anyone who is concerned about the risk of an opioid overdose can, and should, carry this lifesaving medication with them.
How Does It Work?
Naloxone is a medication that quickly reverses an opioid overdose by blocking the opioid’s effects on the brain and respiratory system. It essentially gives a second chance at life by temporarily restoring normal breathing.
“Within minutes, a person will wake up and start breathing again,” says Dr. Khushalani, “but you must get them immediate medical attention following an overdose reversal. Opioids can linger in the body, so there’s always a chance that the effect of naloxone will wear off and the patient will again succumb to the effects of the opioid. So, additional doses of Narcan Nasal Spray might be needed.”
Who Should Carry Narcan?
The Centers for Disease Control and Prevention recommends that anyone who takes opioids for pain longer than three months should have naloxone readily available.
“If I had a child or family member who was taking medications for chronic pain or experimenting with illicit drugs, I would keep naloxone on hand,” says Dr. Khushalani. “It’s just like using an EpiPen® for an allergic reaction. It equips you to respond promptly and potentially save a life while waiting for professional medical help to arrive. It buys you time.”
How Do You Administer the Medication?
To make sure Narcan takes effect, it’s vital to know how to administer it. Your doctor or pharmacist can teach you how to recognize overdose symptoms, administer the medication, and provide education about safety and storage information.
If you think someone is experiencing an opioid overdose, here’s what you should do:
- Call 911 immediately.
- Give Narcan Nasal Spray as quickly as possible
- Try to keep the person awake and breathing.
- Roll the person on their side to prevent choking.
- Stay with the person until emergency workers arrive.
“Proper training and education are essential,” says Dr. Khushalani. “If administered correctly, the medication will take effect within about two to five minutes and can temporarily keep someone who is experiencing an opioid overdose from falling into respiratory depression. If you see no response in two to three minutes you can repeat a dose of Narcan.”
How Do I Recognize an Opioid Overdose?
Recognizing the signs of an opioid overdose is vital. You should administer Narcan right away if a person is unresponsive with blue or purple-colored lips and fingernails, has pale and clammy skin, or is vomiting or making gurgling noises with slow breathing -- or no breathing at all. The medication will do no harm if it turns out the person is not experiencing an opioid overdose, so act fast.
Talk with your pharmacist if you have questions. Narcan Nasal Spray is currently being rolled out to purchase over-the-counter in many local and national pharmacy chains. One box, which includes two devices, costs $45, and has a 3-year shelf-life. Each device is one dose, and it may take more than one dose to revive someone, especially if the overdose involves illicitly manufactured fentanyl. In an effort to provide more affordable options, New Jersey has launched a program offering naloxone anonymously and at no cost to anyone (14 years or older) at participating pharmacies in New Jersey.
“Moving Narcan to an over-the-counter medication is part a bigger strategy to address opioid misuse, which tackles prevention, treatment, and recovery efforts, too.” says Dr. Khushalani. “Through these combined efforts, we can help diminish the devastating effects of opioid misuse and the stigma surrounding addiction.”
“Our hope is that more lives can be saved now that this medication is more widely available.”